Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 64, NWS Glasgow, MT

July 7, 2021Petroleum County, Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 7, 2021, 6:44 PM MDT for Petroleum County, Phillips County, Montana. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2021, 6:44 PM MDT (00:44 UTC)
Expired
Jul 7, 2021, 7:23 PM MDT
In force
39 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Petroleum County, MT, Phillips County, MT

The radar

The Glasgow radar (KGGW), 154 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:45 PM MDTHAIL 0.525 Ne Roy, MTTRAINED SPOTTER REPORTED HALF INCH HAIL AND ESTIMATED WIND GUSTS OF 45 MPH.
Jul 7, 7:12 PM MDTTSTM WND GST 5714 S Zortman, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:03 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

379 
WUUS55 KGGW 080044
SVRGGW
MTC069-071-080145-
/O.NEW.KGGW.SV.W.0064.210708T0044Z-210708T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
644 PM MDT Wed Jul 7 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Southwestern Phillips County in northeastern Montana...
  Northeastern Petroleum County in northeastern Montana...

* Until 745 PM MDT.

* At 644 PM MDT, a severe thunderstorm was located 16 miles south of
  Zortman, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fred Robinson Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4769 10879 4773 10865 4783 10850 4756 10795
      4750 10791 4720 10808 4734 10832 4758 10831
      4757 10834 4759 10839 4758 10842 4762 10844
      4760 10848 4762 10852 4761 10858 4762 10861
      4762 10867 4765 10872 4764 10876 4766 10879
TIME...MOT...LOC 0044Z 314DEG 31KT 4768 10849 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow
rux
1 follow-up statement
209 
WWUS55 KGGW 080123
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
723 PM MDT Wed Jul 7 2021

MTC069-071-080132-
/O.CAN.KGGW.SV.W.0064.000000T0000Z-210708T0145Z/
Phillips MT-Petroleum MT-
723 PM MDT Wed Jul 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PHILLIPS AND
NORTHEASTERN PETROLEUM COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds, 
lightning, and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4769 10879 4773 10865 4783 10850 4756 10795
      4750 10791 4720 10808 4734 10832 4758 10831
      4757 10834 4759 10839 4758 10842 4762 10844
      4760 10848 4762 10852 4761 10858 4762 10861
      4762 10867 4765 10872 4764 10876 4766 10879
TIME...MOT...LOC 0119Z 314DEG 31KT 4745 10814 

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:22 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 7, 3:22 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
322 PM MDT Wed Jul 7 2021

.DISCUSSION...
Short term (tonight through Thursday night)...
Main focus here is the potential for severe weather. Storms have
begun to fire up in the lee of the mountains of Central Montana,
with one storm of note near Lewistown (as of 245pm MDT). Storms
should become more numerous as the evening progresses, especially
for areas south of US-2 and more so for areas south of the
Missouri River. A severe storm is possible just about anywhere,
with damaging winds being the primary threat. Severe thunderstorm
watch has just been issued for Garfield and Petroleum Counties,
and it's possible it could be extended further east later tonight.

By sunrise tomorrow, the area should be precip-free, but by late
morning additional storms will fire up near the Canadian border
and areas north of the Missouri River. These storms should begin
to drop south and east by the afternoon. Convective parameters for
Thursday suggest all modes are on the table in the afternoon and
evening. By the evening, storms should generally be out of the
area, with some lingering showers and non-severe storms lingering.

Any storms will also have the potential to produce locally heavy
rainfall, which is definitely welcome given the ongoing drought;
however, lightning strikes outside of any storm's rain area could
trigger wildfires.

In the far southwest part of the CWA, they should get rain from
this evening's storms then dry out tomorrow. In areas that don't
get much rain, the fire danger will be up, particularly in
southern parts of Garfield and Petroleum Counties.

Medium/long term (Friday and Saturday)...
Upper level ridging will begin to build in over the West Coast,
with an upper level high centered over the Southwest US. Northeast
Montana will be caught between the building ridge and a trough
over the Upper Mississippi Valley with disturbances traveling
through the flow that will trigger showers/storms on Friday before
the ridge begins to build over the area.

Sunday seems to be the hottest day of the forecast period, and
some spots could once again see elevated fire weather conditions
then. A few showers and thunderstorms are possible Monday and
beyond as disturbances travel through the flow, with the greatest
chances in the eastern part of the area.

97

&&

.AVIATION...
SKY CONDITIONS: VFR with periods of MVFR ceilings/visibilities
with thunderstorms this evening and tonight.

WINDS: SE-E 10-15 kts through early evening becoming light SE-E
overnight tonight into Thursday morning. Stronger and gustier winds,
with variable direction, are expected with thunderstorms this
evening and tonight.

SYNOPSIS: Showers and thunderstorms will impact TAF sites this
evening into the overnight hours tonight with gusty winds, large
hail, and LLWS possible with any storms. Showery weather, with
some thunderstorms, will continue to threaten TAF sites through
the morning hours on Thursday. Another round of thunderstorms with
gusty winds, hail, and LLWS potential will impact TAF sites
Thursday afternoon and evening.

97

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 7, 3:58 PM MDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Glasgow MT
358 PM MDT Wed Jul 7 2021

MTZ016-021-022-072245-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-
358 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS...SOUTHWESTERN
GARFIELD AND PETROLEUM COUNTIES UNTIL 445 PM MDT...

At 357 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles east of Roy to 6 miles northwest of
Winnett to 10 miles southwest of Flatwillow. Movement was east at 40
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Winnett, Flatwillow, Mosby, Crooked Creek Rec Area, Petrolia Lake,
Cat Creek and Tiegen.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4727 10872 4727 10859 4730 10859 4731 10834
      4732 10831 4748 10831 4754 10790 4702 10781
      4685 10781 4685 10789 4682 10785 4680 10785
      4679 10784 4678 10785 4676 10783 4675 10863
      4684 10863 4684 10861 4710 10861 4710 10874
TIME...MOT...LOC 2157Z 271DEG 34KT 4736 10853 4704 10847 4670 10850

NWS Glasgow
Special weather statement, Jul 7, 4:42 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Glasgow MT
442 PM MDT Wed Jul 7 2021

MTZ021-022-072330-
Petroleum MT-Garfield MT-
442 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND
SOUTHEASTERN PETROLEUM COUNTIES UNTIL 530 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Winnett, moving east at 50 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Winnett, Flatwillow, Sand Springs, Mosby, Petrolia Lake and Cat
Creek.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4675 10846 4713 10837 4715 10746 4685 10748
      4685 10789 4682 10785 4679 10784 4678 10785
      4676 10783
TIME...MOT...LOC 2241Z 287DEG 42KT 4692 10819

NWS Glasgow
Special weather statement, Jul 7, 5:30 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Glasgow MT
530 PM MDT Wed Jul 7 2021

MTZ022-080015-
Garfield MT-
530 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 615 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sand Springs, or 35 miles east of Winnett, moving east at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Edwards and Sand Springs.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4685 10784 4714 10771 4715 10726 4686 10726
      4686 10746 4685 10747
TIME...MOT...LOC 2330Z 271DEG 21KT 4706 10761

NWS Glasgow
Special weather statement, Jul 7, 6:01 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Glasgow MT
601 PM MDT Wed Jul 7 2021

MTZ060-080045-
Southwest Phillips MT-
601 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 645 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Hays, or 18 miles west of Zortman, moving
southeast at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Zortman and Landusky.

LAT...LON 4792 10889 4793 10866 4792 10865 4792 10863
      4798 10861 4794 10832 4760 10848 4760 10851
      4761 10851 4762 10852 4761 10853 4761 10858
      4775 10889
TIME...MOT...LOC 0001Z 300DEG 30KT 4787 10891

NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:01 PM MDTSpecial Weather StatementGGW44 min
Jul 7, 7:27 PM MDTSpecial Weather StatementGGW48 min
Jul 7, 8:05 PM MDTSpecial Weather StatementGGWPrairie40 min
Jul 7, 8:31 PM MDTSpecial Weather StatementGGWPrairie44 min
Jul 7, 8:51 PM MDTSpecial Weather StatementGGWPrairie39 min
Jul 7, 9:02 PM MDTSpecial Weather StatementGGWMcCone43 min
Jul 8, 4:37 AM MDTSpecial Weather StatementGGWSheridan53 min
Jul 8, 5:25 AM MDTSpecial Weather StatementGGWSheridan50 min
Jul 8, 12:37 PM MDTSpecial Weather StatementGGW38 min
Jul 8, 12:45 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley60 min
Jul 8, 1:15 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley60 min
Jul 8, 1:22 PM MDTSpecial Weather StatementGGWDaniels38 min
Jul 8, 1:35 PM MDTSevere Thunderstorm WarningGGWDaniels, Sheridan55 min
Jul 8, 2:11 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley64 min
Jul 8, 2:26 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan64 min
Jul 8, 2:50 PM MDTSevere Thunderstorm WarningGGWMcCone, Valley55 min
Jul 8, 3:21 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan54 min
Jul 8, 3:36 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Valley54 min
Jul 8, 3:46 PM MDTSpecial Weather StatementGGWRoosevelt44 min
Jul 8, 4:02 PM MDTSevere Thunderstorm WarningGGWMcCone, Richland, Roosevelt, Valley58 min
Jul 8, 4:14 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt, Sheridan61 min
Jul 8, 4:57 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt63 min
Jul 8, 5:18 PM MDTSpecial Weather StatementGGWWibaux42 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.